Archive for July, 2014
What a Relief: How to Get the Best Out of Pain Relief Options Over-the-Counter, Part 2. By Our July Student Pharmacist, Andrew Chow.
Last time, we discussed the use of ibuprofen and naproxen sodium to treat muscle and joint pain. Today, we will discuss aspirin, magnesium salicylate, and acetaminophen.
Aspirin can be used to treat mild to moderate pain, inflammation, and fever. Inflammation is the body’s protective response to irritation or injury and is indicated by redness, swelling, and pain.
The common brand names for aspirin are Anacin®, Bayer®, Bufferin®, and Ecotrin®.
The adult dose of aspirin is 325 to 650 mg every 4 hours or 650 to 1000 mg every 6 hours for pain relief. The maximum dose is 4 grams in 24 hours.
Aspirin can only be used for patients aged 15 years or older.
If you are taking aspirin, you should not consume alcohol. At the very least, you should have no more than three alcoholic beverages a day.
Aspirin causes damage to the gastrointestinal (GI) mucus. As a result, too much aspirin will result in GI bleeding. Thus, low dose aspirin, 81 mg, daily is recommended for heart protection. Do not take aspirin if you are allergic to aspirin or if you have just had a surgery.
Magnesium Salicylate, Non-Acetylated Salicylates
If you see magnesium salicylate as the active ingredient on a label, then you are taking a non-acetylated salicylate.
A major brand name for magnesium salicylate is Doan’s®.
You should take two caplets of magnesium salicylate every 6 hours for pain relief. The maximum dose is 8 caplets per day.
Magnesium salicylate can only be used for people aged 12 and over. If you have kidney impairment then you should avoid magnesium salicylate.
Acetaminophen is a pain reliever and fever reducer. This is the generic name widely used in the United States, Canada, and Japan. Paracetamol is the generic name used elsewhere in the world. The major brand name for acetaminophen in the United States is Tylenol®. However, people from European countries are likely asking about “Panadol” when they inquire using acetaminophen’s brand name.
For pain relief, the adult dose of acetaminophen is 325 to 650 mg every 4 hours or 650 to 1000 mg every 6 hours. The maximum dose is 4 grams every 24 hours.
For Extra Strength Tylenol, the adult dose is 3 grams (6 tablets) per 24 hours.
For Regular Strength Tylenol, the dose is 3.25 grams (10 tablets) every 24 hours.
For Tylenol Arthritis and Tylenol 8-hour, the adult dose is 3.9 grams (6 tablets) per 24 hours.
You have to be 2 years of age or older in order to take any acetaminophen. The dose for children is 10 to 15 mg/kg every 4 to 6 hours. The maximum children’s dose is five times a day.
The adverse effects of acetaminophen are rare. The major concern is acetaminophen overdose which will result in liver damage. Additionally, it is best to avoid drinking alcohol when you are on acetaminophen. At the very least, you should not have more than three alcoholic beverages a day.
Do not take more than one product containing acetaminophen in order to avoid an overdose.
The maximum treatment duration for pain relief with acetaminophen is 10 days. For both pregnancy and lactation, acetaminophen is safe to use for acute pain relief.
Ibuprofen versus Acetaminophen
If you want to choose between NSAIDs and acetaminophen to discover which one is better for certain symptoms, let’s compare ibuprofen and acetaminophen as comparison studies has been done on these two drugs.
For fever, the study suggests ibuprofen is better than acetaminophen.
For inflammation related pain, such as sinusitis, backache, muscle soreness, earaches, as well as toothaches, ibuprofen does a better job than acetaminophen. This makes sense because ibuprofen has an anti-inflammatory effect, while acetaminophen does not.
For headache and arthritis, acetaminophen is a better choice.
Ibuprofen, on the other hand, works better for menstrual cramps.
As for side effects, as I stated in Part One of this two part blog, prolonged use of NSAIDs, such as ibuprofen, can damage kidneys and increase the risk for heart attacks as well as strokes. Additionally, ibuprofen lowers daily aspirin’s protective effects against heart attack and stroke. As such, you must avoid using NSAIDs before and after heart surgery, as well as if you are allergic to aspirin, naproxen, or any other NSAIDs.
The NSAIDs or aspirin allergy is manifested in your skin and/or your airways. Allergic reactions involving your skin include rash, hives, itching, redness, blistering, and peeling. Allergy reactions involving your airways include wheezing, feeling chest and throat tightness, and difficulty breathing or speaking. Edema or swelling can also occur to your face, lips, mouth, tongue, or throat.
Long term use of NSAIDs will also increase GI risks such as stomach bleeding or ulcers, heartburn, GI upset, and constipation.
For acetaminophen, as stated earlier in this blog, if you take more than the recommended dose, you run the risk of damaging your liver permanently. Also, avoid acetaminophen if you have three or more alcoholic drinks a day. For higher doses, please discuss with your doctor.
Get ready for the London Rib and Jazz Fest in downtown London on August 1 and 2 from 11 am to 11 pm.
Some of the featured bands include:
The Ukulele Cowboy Society (11 am to 1 pm on Friday)
The Drifter Kings (1:30 pm to 3:30 pm on Friday)
Mojo Theory (9-11 pm on Friday)
Lords of Literature (Central Ohio’s Premiere All-Teacher Band, 1:30-3:30 pm on Saturday)
Pett Crow (4-6 pm on Saturday)
Besides a great line-up of bands, there will be a Car Show on East Second Street on Friday, August 1. Registration runs from 3-6 pm with the show lasting until 8:30 pm. Awards take place at 8:45 pm and the entry fee is $10.
There will also be pie baking contests, a rib tickler bicycle ride, and a 5K Fun Run on Saturday. There will be tons of activities for kids, as well.
For more information on all of the Festival Bands and events, visit the web site HERE.
You can also keep updated on all the happening with the Festival by Liking their Facebook page HERE.
What A Relief: How to Get the Best Out of Pain Relief Options Over-The-Counter, Part 1. By Our July Student Pharmacist, Andrew Chow.
One of the most common health problems facing many people is pain, in particular, pain in the muscles and joints. Muscle pain, also called myalgia, is a diffuse and constant pain that is often accompanied by weakness and fatigue. You may also notice swelling, as well.
Everyone has experienced muscle pain sometime in his or her lifetime. Typically, muscle pain is the result of sprains, strains, or excessive use of certain muscle groups. Straining is injury to a muscle or tendon caused by overextension. Spraining is injury to a ligament caused by joint overextension. Muscle spasms, on the other hand, are an involuntary contraction of the muscle. Muscle cramps are prolonged muscle spasms that produce painful sensations.
Joint pain can be either acute or chronic. Chronic joint pain is also called arthritis.
You can treat the pain using over-the-counter products except for the following conditions:
– If you feel your pain is more than a 7 out of 10 with “10” representing the most excruciating pain.
– Your acute pain has lasted more than 10 days (except if you have been diagnosed with osteoarthritis).
– Your pain still persists or even gets worse after 7 days of treatment.
– Your pain is in the pelvic or abdominal area, excluding menstrual pain.
– Your pain is accompanied by nausea, vomiting, fever, or other signs of a systemic infection.
– You have a visually deformed joint, abnormal movement, weakness in any limb, or a suspected fracture.
If any of the above conditions occur, you need to see a doctor.
You can treat muscle and joint pain either locally or systemically. For systemic analgesics, the over-the-counter options are Tylenol® (acetaminophen), non-acetylated salicylates, salicylates (such as aspirin), and non-steroidal anti-inflammatory drugs (NSAIDs).
Today, we will focus on ibuprofen and naproxen. They are the two most common over-the-counter NSAIDs in the United States.
The major brand names for ibuprofen are Advil® and Motrin®.
The main brand name for naproxen sodium is Aleve®.
NSAIDs work by blocking the production of certain body chemicals that cause inflammation and thus relieve pain. As such, NSAIDs can be used for temporary pain relief, decreasing inflammation and also reducing fever.
For ibuprofen, the adult dose is 200 to 400 mg every 4 to 6 hours for pain relief. The maximum dose is 1200 mg in a 24-hour period. Ibuprofen can be used for infants over 6 months old. The children’s dose is weight-based. Typically, you can give 5 to 10 mg/kg every 6 to 8 hours but no more than 40 mg/kg per day.
The adult dose of naproxen, on the other hand, is 220 mg every 8 to 12 hours for pain relief. The maximum dose for naproxen is 660 mg every 24 hours. Naproxen can only be used for people aged 12 or over.
The common side effects of NSAIDs can be categorized based on the gastrointestinal (GI), kidney, and blood systems. Common GI adverse effects are nausea, vomiting, diarrhea, dyspepsia (upset stomach), and ulcers. NSAIDs can also cause sodium and fluid retention, resulting in increased blood pressure. NSAIDs also increase the risk of bleeding.
NSAIDs cannot be taken for the following reasons:
– Aspirin allergy.
– Before upcoming surgical procedures, including heart surgery.
– Bleeding problems and stomach ulcers with a previous history of stomach ulcer bleeding.
– Heart conditions, including active congestive heart failure. Read more about that HERE.
For a complete list of reasons not to take NSAIDS, go HERE.
Please remember: take NSAIDs for a maximum of 10 days with the dose as recommended above. Take the lowest dose for the shortest duration in order to get adequate pain relief. Contact your doctor if symptoms do not improve or get worse in 10 days.
Take NSAIDs with food, milk, or an antacid if stomach upset occurs.
For pregnancy, avoid NSAIDs in the third trimester and ask your obstetrician whether you should take them in the first or second trimester.
Next time, we will talk about acetaminophen, aspirin, and non-acetylated salicylates for muscle and joint pain relief.
Acid-Peptic Disorders and How to Treat Them with Over-The-Counter Medications. By Our July Student Pharmacist, Shawn Rutledge, Who is Having a Spicy Burrito for Lunch, Because He is Prepared for the Consequences!
What is Heartburn?
Heartburn is a painful, burning sensation in the esophagus located just behind the sternum or ribcage. This burning is caused by the backwards flow of gastric acid from the stomach into the esophagus. If this sensation occurs two or more days per week and and lasts for three months or more, it is classified as gastroesophageal reflux disease (GERD).
How is Heartburn Different Than Acid Indigestion?
Acid indigestion is discomfort in the upper portion of the stomach caused by the excess production of hydrochloric acid in the stomach. Acid indigestion is usually characterized by nausea, abdominal bloating, or belching. Frequent acid indigestion can weaken the duodenum (the first section of the small intestine) and be a factor in the development of peptic ulcer disease (PUD), a slightly more serious medical condition.
Comparison of Symptoms Between Heartburn and Acid Indigestion:
Location of Symptoms:
- Heartburn: Sub-sternal. May radiate to chest, back, and neck.
- Acid Indigestion: Slightly below the rib-cage.
- Heartburn: Burning sensation that moves up the esophagus. Excess saliva production. Regurgitation of acid.
- Acid Indigestion: Nausea, belching, bloating, and vomiting.
Effects of Diet:
- Heartburn: Symptoms worsen with food.
- Acid Indigestion: Food may improve or worsen the symptoms.
Time of Day:
- Heartburn: After meals. At bedtime. When exercising.
- Acid Indigestion: Night-time awakenings.
What over-the-counter medicines are available?
Antacids are medicines that help neutralize the gastric acid in the stomach and therefore increase the pH of the stomach. Antacids do not prevent acid from being produced, but just help to deal with the problem once it occurs. There are many different formulations available and they range from rapid onset with a short duration of action, such as milk of magnesia or Alka-Seltzer, to slow onset but long acting, like Tums. These antacids are best used to treat mild, infrequent heartburn.
Histamine 2 Receptor Antagonists
Histamine is a chemical that can be found many places in your body and has a wide variety of functions. One of these functions is to increase the amount of gastric acid you produce, usually in response to eating. Certain foods such as chocolate, caffeine containing foods, and spicy foods are thought to cause acid indigestion by releasing more gastric acid. For this reason, a medication that stops histamine from telling your stomach to produce more acid can be very beneficial in the treatment and prevention of acid indigestion and heartburn.
Two medications in this class are Zantac and Pepcid. They are very helpful in the relief of symptoms. These medications do not work as quickly as the antacids discussed before. They can be taken thirty minutes or an hour prior to eating to prevent the over production of stomach acid. This comes in handy when you know you are going to eat a food that usually causes you to have acid-indigestion (i.e. a trigger food–spicy Mexican food).
To get the best of both worlds, there is a product called Pecid Complete. Pepcid Complete is a combination medicine of both an antacid and histamine receptor blocker. This combination is beneficial to take when you have acid indigestion or heartburn related to eating, because it can work quickly to neutralize the acid and it also works longer to help reduce any further production of stomach acid.
Proton Pump Inhibitors
The last class of drugs we will discuss are the Proton Pump Inhibitors. Unlike the histamine receptor blockers that block the signaling chemical (histamine) from activating these pumps, the proton pump inhibitors work to directly inhibit the pump itself from secreting acid. For this reason, these drugs are considered the most effective agents for stopping frequent heartburn. These medicines are not fast acting and actually may take at least one to four days to start working. They are, therefore, used for prevention and not to treat a current bout of heartburn.
There are many available medicines in this class, such as Prevacid, Prilosec, and the newest over-the-counter, Nexium. These medicines should only be taken for 14 days when they are used over-the-counter as self-treatment. If you have more persistent heartburn that continues for three months, you should see your healthcare provider.
If you experience the following symptoms you should not self treat and should consult your healthcare provider:
- Symptoms that last for more than two weeks while taking an over-the-counter product.
- Heartburn that occurs more than two days a week and lasts for more than 3 months.
- Difficult or painful swallowing.
- Any signs of GI bleeding.
There are also various lifestyle changes that are recommended and can be tried to lower the incidence of heartburn or acid-indigestion. These include:
- Avoiding trigger foods such as caffeine, chocolate, fatty or spicy foods, carbonated or acidic beverages, and alcohol.
- Weight loss.
- Smoking cessation.
- Not lying down directly after eating.
If you have questions about heartburn, acid indigestion, or the medications used to treat these conditions, your local pharmacist would be glad to talk to you.
Source: Acid-Peptic Disorders lecture given by Bella Mehta Pharm D, The Ohio State University College of Pharmacy, course 7630, September 10th, 2013.
photo credit: http://www.t-drops.com/2011/04/spicy-foods-acid-reflux/
Unfortunately, you do not have to play a sport professionally to develop athlete’s foot. The good news is that most cases are easily treated with over-the-counter (OTC) medications.
Athlete’s foot, sometimes referred to as tinea pedis, is a superficial skin infection caused by certain types of fungi. It is a very common occurrence (one in four people will experience athlete’s foot throughout their lifetime) and is nothing to be embarrassed about.
Symptoms of athlete’s foot include:
-Rash that is red and scaly
-Peeling of skin
-Chronic dryness of the feet
If you notice excessive redness, swelling, drainage, fever, or if the rash continues to spread despite self-care, please seek medical attention.
Athlete’s foot can be contracted by exposure to contaminated skin left behind in swimming pools, showers, and saunas. Moist or wet skin encourages fungal growth and therefore the chance of infection. Because skin moisture can lead to infections, it is very important to thoroughly dry your feet and in between your toes after swimming or showering. Also, avoid wearing wet socks and shoes for extended periods of time.
Your risk of developing this infection can increase if you:
-Have recently been on antibiotics–antibiotics can disrupt the normal skin flora which can lead to an opportunity for fungus growth.
-Are taking oral steroids or using topical steroids–steroids can inhibit normal functioning of the immune system which makes it more difficult to fight off fungal infections.
-Have high blood sugar levels (uncontrolled diabetes)–fungal infections need a source of energy and blood glucose may provide those nutrients.
-Are overweight–increased body surface area may lead to skin creases and these dark, damp spaces are ideal for fungal growth.
-Have a weakened immune system due to a medical condition–your body is less able to fight off fungal infections.
There are many over-the-counter options available for the treatment of athlete’s foot. Sometimes people can be overwhelmed with choices. Let’s break this down and make your choices easier to understand.
Terbinafine (sold as Lamisil AT) or butenafine (Lotrimin Ultra) are often the best choices for athlete’s foot as they are the agents that work in the shortest duration. Both of these medications should be used twice daily, morning and bedtime, for a duration of one to two weeks.
Clotrimazole (Lotrimin AF cream) and Miconazole (Lotrimin AF spray) are also very effective medications, but must be used twice daily for up to four weeks.
Treatment should be continued for one to two weeks after the skin looks healed if you are concerned about repeat infections.
A lot of patients will be tempted to use a topical steroid while treating athlete’s foot as steroids can be very helpful in reducing the itching associated with the condition. This is not the best scenario as topical steroids can reduce the effectiveness of antifungals when used in combination. The good news is, antifungals should help to improve the itching very quickly when used alone.
When applying antifungals make sure to extend the application one to two inches past the visible rash to insure complete fungal eradication. When given the choice, use creams or solutions for hairy areas instead of sprays and powders. Sprays and powders are meant more for prevention and not for actual treatment of athlete’s foot.
Hope this clears things up!